Oklahoma, 2009

Hail in Oklahoma, April 16, 2009

April 16, 2009 · NWS OUN · 2 events in 2 counties and zones

Showers and thunderstorms developed during the morning hours over western Oklahoma and parts of northern Texas, ahead of a dry line that moved into western Oklahoma during the afternoon. A few of these thunderstorms became severe, mainly over Greer and Caddo counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed during the morning hours over western Oklahoma and parts of northern Texas, ahead of a dry line that moved into western Oklahoma during the afternoon. A few of these thunderstorms became severe, mainly over Greer and Caddo counties. Marginally severe hail was reported with the thunderstorms, with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 8:50 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 16, 8:50 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
950 AM CDT THU APR 16 2009

.UPDATE...
SHOWERS/STORMS DEVELOPING IN WESTERN PORTIONS OF FA THIS MORNING.
SHOWERS/STORMS WILL CONTINUE TO DEVELOP AND WITH STEEP LAPSE RATES
/PER AMA 12Z SOUNDING/ SOME OF THE STORMS MAY BECOME STRONG. AN
ISOLATED SEVERE STORM CAN ALSO NOT BE COMPLETELY RULED OUT...WITH
LARGE HAIL THE MAIN CONCERN. HOWEVER... MAIN SEVERE WX CHANCES
WILL STILL BE THIS EVENING/TONIGHT. BEST CHANCES FOR RAIN WILL
REMAIN IN WESTERN PORTIONS OF CWA TODAY AND SPREAD EAST OVERNIGHT.
HAVE RAISED HIGHS A FEW DEGREES FOR APPROX THE EASTERN HALF OF FA.
MOSTLY CLEAR SKIES IN THIS AREA HAVE LED TO GOOD HEATING. CLOUDS
WILL INCREASE THROUGHOUT THE DAY WHICH WILL SLOW DOWN THE HEATING
THIS AFTN. FURTHER WEST...MOSTLY CLOUDY/CLOUDY SKIES HAVE ALREADY
DEVELOPED SO COOLEST TEMPS WILL BE SEEN IN THIS AREA. HAVE ALSO
MADE MINOR ADJUSTMENTS TO HOURLY GRIDS TO SHOW CURRENT TRENDS.
WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 600 AM CDT THU APR 16 2009/

AVIATION...
EXPECT MVFR CEILINGS TO DEVELOP THIS MORNING...ESPECIALLY ACROSS
WESTERN OK SITES. THE LOW CLOUDS WILL DEVELOP FARTHER EAST DURING
AFTN HOURS. AS THIS OCCURS WILL WILL SEE CONVECTION DEVELOP ACROSS
THE WEST AND PERHAPS PUSH TOWARD I-35 CORRIDOR AROUND SUNSET.
ADDITIONAL CONVECTION EXPECTED TO DEVELOP DURING THE EVENING ACROSS
WEST TX AND THEN MOVE EAST AFFECTING MOST SITES DURING LAST 6 HRS OF
FORECAST... WITH THUNDER/IFR CEILINGS AND MVFR VISIBILITIES.

30

PREV DISCUSSION... /ISSUED 339 AM CDT THU APR 16 2009/

DISCUSSION...
LARGE UPPER LOW CONT TO MAKE SLOW EASTWARD PROGRESS THROUGH SOUTHERN
ROCKIES THIS MORNING. AS IT DOES SO WILL SEE AN INCREASE IN PRECIP
CHANCES TODAY THROUGH FRIDAY. SOME WAA GOING ON THIS MORNING COULD
RESULT IN A FEW SHWRS AND PERHAPS AN ISOLATED THUNDERSTORM. HOWEVER
BETTER OPPORTUNITY FOR CONVECTION OCCURS THIS AFTN ACROSS WESTERN
SECTIONS OF OK SOUTHWARD INTO WESTERN NORTH TEXAS ALONG AND EAST OF
DRYLINE.

STILL APPEARS THAT A LARGE COMPLEX OF STORMS WILL DEVELOP TO OUR
WEST AND SOUTHWEST THIS EVENING AND OVERNIGHT AND THEN PUSH EAST
INTO THE AREA DURING THE DAY ON FRI. DRY SLOT WILL THEN WILL INTO
AREA BRINGING AN END TO THE MORE SIGNIFICANT RAINFALL. MUCH OF THE
AREA SHOULD SEE ON THE ORDER OF AN INCH OF RAIN WITH SOME LOCATIONS
POSSIBLY GETTING MORE THAN 2 INCHES.

UPPER LOW WILL MAKE ITS WAY ACROSS NORTHERN OK ON SAT WITH SFC COLD
FRONT MOVING SOUTH ACROSS THE AREA LATE SATURDAY AND SAT NIGHT. WILL
MAINTAIN SOME LOW POPS ACROSS MAINLY NORTH INTO EAST SAT INTO SUN
WITH WRAP AROUND SHOWERS. OTHERWISE COOLER TEMPS EXPECTED FOR THE
SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK BEFORE UPPER RIDGE
BUILDS EAST OUT INTO THE PLAINS AND WARMER TEMPS RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  54  62  51 /  40  60  80  40
HOBART OK         69  53  67  46 /  70  80  70  20
WICHITA FALLS TX  70  56  71  49 /  70  80  60  20
GAGE OK           68  48  63  43 /  70  80  80  30
PONCA CITY OK     71  52  63  52 /  20  40  80  70
DURANT OK         72  57  67  54 /  30  50  80  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/06
Hazardous weather outlook, Apr 16, 10:49 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT THU APR 16 2009

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS AND MUCH OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA... TO WATONGA... TO
LAWTON AND WAURIKA.

TIMING...
AN ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGHOUT THE AFTERNOON
HOURS. HOWEVER... THE GREATEST SEVERE WEATHER POTENTIAL WILL BE FROM
EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM
THIS AFTERNOON UNTIL EARLY FRIDAY MORNING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. SOME OF THE STORMS
MAY BECOME STRONG PRODUCING SMALL HAIL. HOWEVER... AN ISOLATED
SEVERE STORM ALSO CAN NOT BE RULED OUT. IF A SEVERE THUNDERSTORM
DEVELOPS... LARGE HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN
CONCERN.

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS REGION WILL
CONTINUE TO MOVE SLOWLY EAST THROUGH TONIGHT. SOUTH TO SOUTHEASTERLY
WINDS AT LOW LEVELS WILL CONTINUE TO BRING LOW-LEVEL MOISTURE FROM
THE GULF INTO THE SOUTHERN PLAINS. THE DRY LINE WILL STRENGTHEN AND
MOVE EAST TO CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES
SOUTHWARD BY LATE THIS AFTERNOON.

THE SLOW INCREASE IN LOW-LEVEL MOISTURE WILL RESULT IN ONLY WEAK TO
MODERATE INSTABILITY BY LATE TODAY NEAR THE DRY LINE. WINDS ALOFT
WILL STRENGTHEN IN RESPONSE TO THE SLOW APPROACH OF THE UPPER
SYSTEM... RESULTING IN VERTICAL SHEAR THAT WILL BE FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS. STORMS ARE LIKELY TO INITIATE
DURING THE MID TO LATE AFTERNOON HOURS NEAR AND EAST OF THE DRY
LINE... OVER THE CENTRAL AND SOUTHERN HIGH PLAINS. LATER THIS
EVENING AND OVERNIGHT... INDIVIDUAL STORMS MAY MERGE INTO ONE OR
MORE LINES OR COMPLEXES... AND ADVANCE EAST INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS. LOCALLY HEAVY RAIN ALSO WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND
SATURDAY. THE GREATEST RISK WILL BE FRIDAY AFTERNOON OVER WESTERN
OKLAHOMA... CLOSER TO THE CENTER OF THE UPPER STORM SYSTEM. COLD AIR
ALOFT IN THESE AREAS WILL RESULT IN A HIGHER POTENTIAL FOR LARGE
HAIL. ALTHOUGH INSTABILITY WILL BE WEAKER FARTHER EAST... VERTICAL
WIND SHEAR IN THE LOWER LEVELS ALSO WILL SUPPORT STORMS WITH
LOW-LEVEL ROTATION... AND POSSIBLY A FEW TORNADOES... IN WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

MAXWELL

In the hours before

Special weather statement, Apr 16, 10:03 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CDT THU APR 16 2009

OKZ009-014-161630-
ROGER MILLS OK-ELLIS OK-
1103 AM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 1102 AM...STRONG THUNDERSTORMS WERE LOCATED ABOUT 4 MILES WEST OF
REYDON AND 10 MILES SOUTHWEST OF ARNETT. THE STORMS WERE MOVING NORTH
AROUND 30 MPH.  SMALL HAIL AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
WITH THESE STORMS.
Special weather statement, Apr 16, 10:28 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT THU APR 16 2009

OKZ035>037-161700-
JACKSON OK-KIOWA OK-TILLMAN OK-
1128 AM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND TILLMAN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF TIPTON AT 1128
AM CDT...MOVING NORTH AT 30 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL ARE LIKELY AS THE STORM PASSES.

PEOPLE IN JACKSON...KIOWA AND TILLMAN COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 16, 10:34 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1134 AM CDT THU APR 16 2009

OKZ009-014-021-161700-
ROGER MILLS OK-BECKHAM OK-ELLIS OK-
1134 AM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS AND ROGER
MILLS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF
SHATTUCK TO 11 MILES SOUTHWEST OF SWEETWATER AT 1134 AM CDT...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 11:06 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT THU APR 16 2009

OKZ009-014-161745-
ROGER MILLS OK-ELLIS OK-
1206 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ARNETT TO 3 MILES
EAST OF REYDON AT 1206 PM CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 11:10 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT THU APR 16 2009

OKZ034-036-161745-
JACKSON OK-GREER OK-
1210 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND JACKSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER OLUSTEE AT 1211 PM CDT...
MOVING NORTHEAST AT 45 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 11:36 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CDT THU APR 16 2009

TXZ085-088-161815-
WILBARGER TX-BAYLOR TX-
1236 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

NUMEROUS STRONG THUNDERSTORMS WERE LOCATED OVER BAYLOR AND WILBARGER
COUNTIES. THESE THUNDERSTORMS WERE MOVING NORTH-NORTHEAST AT 25 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.

The radar

The Altus AFB radar (KFDR), 75 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greer

When
April 16, 11:40 AM CST
Where
Greer County, Mangum
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.880, -99.500

Hail, Caddo

When
April 16, 6:55 PM CST
Where
Caddo County, 5.08 mi NE of Ft Cobb Res Dam
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.212, -98.386

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165616, 165621.